Desperate in Maine

Good Morning! I'm brand new on here. I am a 36 year old male looking to pick someone's brain about early onset parkinsons disease. I have had symptoms for quite a while (weight loss, very fatigued, tremors in my thumb and finger, dry eyes, extreme upper back/shoulder pain, insomnia, etc.) It all came on quite gradual and then about three months ago it started getting quite a bit worse. Left leg freezes up. I get terrible muscle spasms, cramps, stiffness and uncontrollable movements. I've become completely intolerant to cold. Walking through the grocery store will send me into the worst tremors/chills I have ever had. If it gets humid outside even a little bit I sweat uncontrollably. I can't think straight at all. I'm a service manager at a very busy car dealership . I've been doing this for a long time, and multitasking has always been second nature. Now I can barely complete one task at a time. My Doctor sent me to a neurologist who didn't really seem to take me seriously and kept going back to stress. She ordered an EMG which came back normal and said she doesn't need to see me again. So, I went back to my doctor and he referred me to another neurologist but they can't get me in for five months. I convinced my doctor to describe me sinemet about three weeks ago because it had gotten so bad I wasn't sleeping at all. It worked within an hour and a half. My shoulder blade pain, which was by far the worst part, went away and hasn't been back at all. This medicine has taken care of at least 75% of my symptoms. My question is what does this mean? Does sinemet treat other conditions as well? Do my symptoms sound familiar to anyone?

30 Replies

oldestnewest
  • call 604-769-2270 if u can

  • I can't at the moment, but I have saved you number

  • ok i m yopd too

  • Is there a neurologist specializing in movement disorders near you?

  • I don't know. It's a very frustrating process I'm finding. Any ideas on how to locate a really good one?

  • Dear Dfletcher, Based on your symptoms I am not sure you have PD but that means nothing as I am not a doctor. I do think that you are young and should find out what it is that is causing your symptoms. The sooner you know the sooner you can come up with a good care plan. I have done work with healthcare executives at many leading health systems including in Maine with two healthcare organizations, EMHS or Eastern Maine Health Services so if you are in North Maine, you might check there as it is the largest in the north or there is also Maine Health, another major system. Finally there is Portland to the South but Portland facilities are smaller and may not be as well equipped. If I were you, and I were in the southern half of Maine, or any part of Maine, I would drive into Boston and see a very good neurologist specializing in movement disorders (or two). I would recommend just about any doctor in Partner's Healthcare system, which is a Harvard affiliate, and some of the very best doctors in the country are there. They are, quite simply, exceptional. Find someone who sees patients (not just a researcher who sees patients part time). I would recommend you see at least two neurologists and at least one who is a movement disorder specialist. If they are in your insurance plan you should be covered. You are very lucky you are close to one of the best healthcare markets in the country. Please let me know how it goes. I hope you find good news!

  • Thank you for the information... I will follow up with a specialist in Boston... I did not realize they were that well regarded.

  • Dfletcher, I am so glad to hear it. From a health perspective I don't think you could be in a better place. Let me know how it goes.

  • you're very young to get these pd symptoms....your reaction to this drug means it created dopamine to satisfy your acetocholine need for dopamine to function properly, and relax your muscles.

    i'm new myself but I believe this drug mimes dopamine, perhaps someone can confirm this?

    I think they also have a drug that suppresses acetycholine, not sure.

    we've a lot to learn, choices to make.

  • Yes that is what it does.

  • I was told if the sinemet worked then it is Parkinson's. I saw improvement immediately. My tremor is barely there.I still have the muscle spasms in my back though.

  • This is effectively the "dopamine challenge". If your Parkinsonism symptoms are positively affected by taking levodopa then it is an indication that you have PD. A datscan is likely to confirm this but is not really necessary.

  • So it doesn't treat any other disorders to your knowledge?

  • it only treats movement problems..thats what dopamine and substances that mime dopamine do. artificial dopamine like levodopa have side effects that your body has to overcome but my neuro says if I have no side effects and feel normal again....that is proof of pd or dopamine deficiency.

    .

  • The comment from your neurologist is quite interesting. All over this forum people with PD speak about the side effects of all sorts of meds. Every single medicine has side effects, even aspirin. Some people cannot "get over" the side effects as they prove to be worse than the original symptoms for which they were prescribed the med in the first place. I would love to hear how the neuro arrived at this opinion. I am most certainly not an expert or saying he is incorrect, just that I do not understand.

  • I recall he said he had patients that were restored, for years. I wonder how long for..........four years I heard from one post.....which it is probably a "cure" when your 70 but not when you're 36. (which is probably what he was thinking)

    what is the average timespan before dyskenisia sets in...at highest dose of levodopa permissible, anyone know?. i'd rather drop dead than have to take pills every 3 hours.

  • Not all people encounter side effects from taking medications. Side effects are only "possible" side effects.

  • I have impression all people develop dyskinesia at least, eventually. body does not submit to chemical insult easily and fights...all and "wins" .....eventually.

  • Dyskinesia is not the end result of everyone's PD journey. Not sure where you got that from.

  • are you sure? i'm talking about tardive dyskinesia.

  • Neither my Father nor my Aunt had dyskinesia with their PD. Tardive Dyskinesia is linked with the use of antipsychotic medications and not levodopa

  • how long was your father and aunt on meds?

    they probably switched med type when it started to affect them?

    this is a long held notion going to have to confirm it. tks

  • My father was on levodopa for about 28 years - many of those in max dosage. My Aunt unfortunately died of complications of PD after 7 years.

  • I just googled it and there are a lot of drugs that can cause tardive dyskinesia....everything from harmone replacement drugs to coffee (rarely).

    older people are more likely to develop it, but i'm still not sure that it's a given because they used the words "can cause".

  • My father didn't, either. Had PD at least 13 years (from his early 60s), on sinemet most of that time. Hand tremors between doses, yes. But not other uncontrollablemovements.

  • while you are anxiously researching, looking for dr.'s and waiting for appointments,.... exercise. Go walk, do deep breathing, spend a bit of time, every day or most days, to take care of yourself. Start Today. Exercise has long term benefits, but it also has short term benefits, as I experienced, to just get thru the day. It helps with the nerves, anxiety, depression, and daily stress of worrying about getting things done. I do some form of exercise almost every day, in which I include yoga/tai chi. It helps me cope with getting thru the day. BTW I am 49, have teenagers at home still, diagnosed a year ago, but had symptoms like yours for years prior.

  • Sounds pretty familiar. Are your leg and finger symptons on one side?

    Try some magnesium for a few weeks to help with the stiffness and cramps. Easy and certainly can't harm you.

    Definitely need to see a different neuro. Stress just makes it much worse.

  • To find a movement specialist in your area go to partnersinparkinsons.org

  • Since you respond to Sinemet Plus you probably have early onset PD (not P-ism). GPs and even some neurologists have been told that PD is very rare in under 40s and so discount it as a diagnosis. (Diagnosis of PD is very difficult. If you take 100 people diagnosed with PD 20-30 will turn out to have [had] something completely different.) I suggest you write out a list of your symptoms starting with:

    tremor,

    bradykinesia (slow walking and other evidence of slowness),

    rigidity/stiffness

    see parkinsons.org.uk/content/p...

    and say when each was first noticeable and which of them benefit from Sinemet.

    Do NOT mention PD nor your age nor how many other consxultants you have seen. Send this to a consultant neurologist who specialises in Parkinson's. You can explain that work becoming more diifficult and ask if he can suggest anything. Keep it low key - consultants and doctors do not like patients who have self-diagnosed and arrived at them with a list of symptoms clearly culled from a web search.

    Good Luck!!

  • Recalling my father's experience, your 'low key' advice is spot on. None of his three neurologists ever liked it if we mentioned too much (clearly gleaned via google) or that the family physician mentioned this or that. Touchy bunch, I guess.

You may also like...